Neonatal drug withdrawal happens when a baby who has been exposed to drugs in the womb has withdrawal symptoms. This happens because the baby is no longer exposed to the drug the mother was taking.
This problem can be caused when a pregnant woman uses:
Symptoms can happen within hours to days after birth. It depends on the type and amount of drug used.
Problems may be:
The doctor will check the baby based on their symptoms and the mother's health and drug history. A physical exam will be done.
The baby will be tested for signs of drugs. This may be done with urine, umbilical cord, blood, hair, and stool testing.
It can take weeks to months for a drug to leave a baby's body. Medicine may be given to help ease problems. The overall goals of treatment are to:
A mother can prevent this health problem by not using drugs during pregnancy.
National Institute on Drug Abuse
Substance Abuse and Mental Health Services Administration
Centre for Addiction and Mental Health
Hudak ML, Tan RC, et al. Neonatal drug withdrawal. Pediatrics. 2012 Feb;129(2):e540-e560.
Neonatal opioid withdrawal. EBSCO DynaMed website. Available at:https://www.dynamed.com/condition/neonatal-opioid-withdrawal. Updated August 6, 2019. Accessed January 3, 2019.
Last reviewed September 2019 by EBSCO Medical Review Board Kari Kassir, MD Last Updated: 6/12/2020